Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Bismarck, ND

June 5, 2001Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 5, 2001, 4:02 PM MDT for Morton County, Oliver County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 5, 2001, 4:02 PM MDT (22:02 UTC)
Expired
Jun 5, 2001, 5:00 PM MDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 4:15 PM MDTHail 0.75Almont, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 052204
SVRBIS
NDC059-065-052300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM MDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 500 PM MDT(600 PM CDT)

* AT 402 PM MDT(502 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF
  HANNOVER TO 7 MILES SOUTHWEST OF ALMONT...OR FROM 49 MILES
  NORTHWEST OF BISMARCK TO 41 MILES WEST OF BISMARCK...MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALMONT AT 410 PM MDT
  HANNOVER...NEW SALEM AT 420 PM MDT
  CENTER AT 535 PM CDT

LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A gGARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4723 10168 4663 10163 4663 10114 4724 10135

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:10 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 5, 2:10 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT TUE JUN 5 2001

A LINE OF SHOWERS AND TSTMS HAVE DEVELOPED ON THE EAST SIDE OF THE
UPPER LEVEL LOW IN WEST ND.  THE LINE WILL MOVE EAST INTO CENTRAL ND
THIS EVENING SO WILL ADD TSTMS TO THE EVENING FORECAST FOR W AND
CENTRAL ND. THE MODELS CONTINUE TO INDICATE THAT THE UPPER LEVEL LOW
WILL MOVE NORTHEAST THROUGH WEDNESDAY WITH BROAD RIDGING DEVELOPING
WEDNESDAY NIGHT AND THURSDAY AND CONTINUING INTO THE WEEKEND.  THE
CHANCE OF PRECIP WILL CONTINUE THROUGH WEDNESDAY. THE NEXT CHANCE OF
PRECIP WILL BEGIN SUNDAY IN THE WEST AND CONTINUE THROUGH TUESDAY AS
THE UPPER LEVEL RIDGE SHIFTS EAST.  TEMPS WILL BE WARMER THROUGH
SUNDAY...THEN FALL AGAIN MONDAY AND TUESDAY.

.BIS...NONE.
TSW

In the hours before

Special weather statement, Jun 5, 11:46 AM MDT, 4 hours 16 minutes before
NDZ001-009-017-051935-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1246 PM CDT (1146 AM MDT) TUE JUN 5 2001

AT 1242 PM CDT (1142 PM MDT) RADAR IN WILLISTON SHOWS A BROAD AREA
OF LIGHT TO MODERATE RAINSHOWERS LOCATED OVER DIVIDE...WILLIAMS AND
MCKENZIE COUNTIES. THESE SHOWERS HAVE A GENERAL MOVEMENT TO THE
NORTH AND ARE ASSOCIATED WITH A LOW PRESSURE SYSTEM CENTERED IN
EASTERN MONTANA. AS OF 1246 PM CDT SLOULIN INTERNATIONAL AIRPORT IN
WILLISTON RECEIVED .38 OF AN INCH OF PRECIPITATION WITH UP TO A
HALF INCH REPORTED BY THE PUBLIC THROUGHOUT THE AREA. MORE
RAINSHOWERS ARE EXPECTED THROUGHOUT THE AFTERNOON AND INTO TONIGHT
TO ADD TO THE PRECIPITATION AMOUNTS.

RV
Special weather statement, Jun 5, 1:36 PM MDT, 2 hours 26 minutes before
NDZ001-009-017-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
236 PM CDT (136 PM MDT) TUE JUN 5 2001

AT 232 PM CDT (132 PM MDT) RADAR IN WILLISTON CONTINUED TO SHOW A
BROAD AREA OF MOSTLY LIGHT TO MODERATE RAIN SHOWERS LOCATED OVER
DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. THESE SHOWERS ARE MOVING
MAINLY TO THE NORTH. THERE IS A LINE OF STRONGER SHOWERS AND
THUNDERSTORMS THAT IS DEVELOPING AND EXTENDING FROM DICKINSON
NORTHWARD INTO SOUTHERN MCKENZIE COUNTY AND TORWARDS THE NORTH UNIT
OF THEORDORE ROOSEVELT NATIONAL PARK. THE INDIVIDUAL CELLS IN THE
DEVELOPING LINE ARE MOVING TOWARDS THE NORTH AT 30 MPH. THE CURRENT
TRACK WILL TAKE THESE THUNDERSTORMS INTO EASTERN MCKENZIE COUNTY
WITHIN THE NEXT HOUR TO APPROXIMATELY 15 MILES NORTHWEST OF
MANDAREE. GUSTY WINDS AND OCCASIONAL LIGHTENING CAN BE EXPECTED
WITH THE STRONGER STORMS.

RV
Special weather statement, Jun 5, 2:25 PM MDT, 1 hour 37 minutes before
NDZ001-009-017-052120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
325 PM CDT (225 PM MDT) TUE JUN 5 2001

AT 320 PM CDT (220 PM MDT) RADAR INDICATED A LINE OF MODERATE TO
STRONG THUNDERSTORMS EXTENDING FROM NEAR WATFORD CITY SOUTH TO
HETTINGER. THE NORTHERN PORTION OF THE LINE IS MOVING TOWARDS
WILLIAMS COUNTY AND MAY BRING A BRIEF PERIOD OF HEAVY RAIN...GUSTY
WINDS AND OCCASIONAL LIGHTENING TO WATFORD CITY...KEENE...
CHARLSON...ALEXANDER AND EVENTUALLY WILLISTON WITHIN THE NEXT 30 TO
45 MINUTES. SEEK SHELTER IN YOUR WITHIN THE PATH OF THESE STORMS.

RV
Special weather statement, Jun 5, 3:46 PM MDT, 16 minutes before
NDZ001-009-017-052245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
446 PM CDT (346 PM MDT) TUE JUN 5 2001

AT 446 PM CDT (346 PM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS
OVER MUCH OF MCKENZIE COUNTY...AND A WELL ORGANIZED LINE OF
MODERATE SHOWERS WITH A FEW THUNDERSTORMS OVER MOST OF WILLIAMS
COUNTY AND NORTHEAST MCKENZIE COUNTY. THIS LINE IS MOVING NORTHWARD
AND MAY PRODUCE BRIEF PERIODS OF HEAVY RAIN AND GUSTY WINDS...
ESPECIALLY IN THE WILLISTON...RAY AND TIOGA AREAS. OTHERWISE EXPECT
LIGHT TO MODERATE RAIN SHOWERS THROUGH THE REST OF THE AFTERNOON.

THOMSON

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.